Share Facebook
Crohn's Disease Forum » Treatment » Low Dose Naltrexone » Anxiety while on LDN


05-19-2015, 08:54 PM   #1
scotishcanadian
 
scotishcanadian's Avatar
 
Join Date: Mar 2011
Location: Virginia Beach, Virginia
Anxiety while on LDN

I've been on LDN since last June. Since then, my Crohn's has radically improved, but I have noticed heightened anxiety levels, especially lately. I never used to have full blown panic attacks until I started taking the LDN (excluding when I was extremely sick with my Crohn's, because, well, when you're really sick you tend to be anxious). Has anyone else experienced anxiety while taking LDN? Mine is getting to the point where I am thinking of asking my doctor if there is a different course of treatment that I can do for my Crohn's.
__________________
Diagnosed with Crohn's: January 2008
Surgeries: Gastrostomy [March 2011, Reversal September 2011], Pic Line Insertion [Multiple, most recent: March 2011, Reversal April 2012], Iliestomy [May 2013]
Failed Meds: 6mp, Remicade, Humira, Methotrexate, Flagyl, Thalomid, Cimzia, Elemental Diet, Probiotics, SCD Diet, Pentasa, Prednisone, and Entocort
Current Meds: Morphine (as needed occasionally), Pheneregan, and LDN.
05-19-2015, 09:42 PM   #2
JDTM
OMG LDN BBQ
 
JDTM's Avatar
 
Join Date: Feb 2012
Location: Providence, Rhode Island

My Support Groups:
I haven't heard of this. One of the big advantages to LDN seems to be that the side effect profile is pretty low; I've heard about vivid dreams as a mild side effect (which could certainly tie into anxiety!), but those tend to fade away as well. It's certainly possible that LDN is a factor, but is it also possible that other factors could be causing or worsening your anxiety?

Just throwing some ideas out there. Full disclosure: I'm currently on LDN, sure, but I've also dealt with anxiety/depression and OCD type stuff for a long time now, well before I even knew what LDN was. Up until I was diagnosed with IBD, I never took anything for my anxiety, but Crohn's was the straw that broke the camel's back and I started looking for help. I ended up going to therapy and a year or so in I started taking fluoxetine (generic Prozac), both of which seemed to have helped. Again, not sure if LDN can contribute to anxiety, but if that's true, then in my case it's probably being offset by the Prozac.

Hope some of this helps. Let us know what you decide to do -- keep us posted!
__________________
Hi, I'm Jesse!

Current meds:
Lialda (4.8g)
fluoxetine (40mg)
naltrexone (4.5mg)

Previous meds:
Dexilant (too pricey!), Xifaxan (short course), budesonide (tapered off), Pentasa (had to switch in January 2016), omeprazole

Supplements:
multivitamin
2000IU vitamin D-3

Diagnosis:
gastritis & duodenal ulcers, August 2011
Mild Crohn's in terminal ileum, February 2012
5cm of narrowing w/ no signs of active inflammation, May 2014
05-19-2015, 09:55 PM   #3
DrCrohns
Banned
 
Join Date: May 2015
I've been on LDN since last June. Since then, my Crohn's has radically improved, but I have noticed heightened anxiety levels, especially lately. I never used to have full blown panic attacks until I started taking the LDN (excluding when I was extremely sick with my Crohn's, because, well, when you're really sick you tend to be anxious). Has anyone else experienced anxiety while taking LDN? Mine is getting to the point where I am thinking of asking my doctor if there is a different course of treatment that I can do for my Crohn's.
Blocking the Mu receptors can definitely induce anxiety...It's not common with such a low dose, but its a definite possibility.
05-21-2015, 10:28 PM   #4
scotishcanadian
 
scotishcanadian's Avatar
 
Join Date: Mar 2011
Location: Virginia Beach, Virginia
JDTM, apparently anxiety is a much more rare side effect for LDN, but it can still happen. My husband was curious about my sudden increase in panic attacks so he researched it.

Here's a link I found about regular dose naltrexone: http://www.drugs.com/sfx/naltrexone-side-effects.html
And the wording in this link about LDN is tricky: http://www.lowdosenaltrexone.org/gazorpa/LDNFAQ.html

In the FAQ, it says that patients usually don't have any psychological effects. Well, I seem to be the type of person that if an extremely (and sometimes practically unprecedented) side effect could happen, it's going to. I once developed bi-polar disorder from Thalomid. It's not even listed in the official side effects. :\
05-24-2015, 02:44 AM   #5
HelenMelb
 
Join Date: Mar 2013

My Support Groups:
Lithium orotate (available without a prescription and easily purchased in health food shops or online) does wonders for my anxiety.

Hope you find the right solution for you soon-it would be a shame to have to give up the LDN when it seems to be working well for your Crohn's.
05-25-2015, 06:45 AM   #6
Mr chicken
Senior Member
 
Mr chicken's Avatar
LDN tricks the brain regarding the amount of dopamine needed so it causes a surge . So it makes sense that in individuals more prone to anxiety that it could be increased .
Please talk to your doctors about it
05-25-2015, 07:17 AM   #7
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
I haven't heard of the side effect and didn't experience it on my short trial of LDN. If it's so beneficial for your crohns maybe you can add in an anti anxiety drug so you don't have to upset the IBD.
Reply

Crohn's Disease Forum » Treatment » Low Dose Naltrexone » Anxiety while on LDN
Thread Tools


All times are GMT -5. The time now is 02:28 AM.
Copyright 2006-2017 Crohnsforum.com